Physicians, Proceed with Caution with Newer Aeds

May 1, 2007

Patients who experience seizure 24 hours after stroke onset may be at increased risk for death, according to Angela Rackley, MD, a clinical neurophysiology fellow in epilepsy, and coresearchers at the University of Cincinnati. Rackley presented an abstract on the incidence of seizures within 24 hours after acute stroke at the annual meeting of the American Epilepsy Society in San Diego this past December. She and colleagues found a higher 30- day mortality rate among patients who had a seizure within hours of stroke compared with patients who did not experience poststroke seizure.

 

ADVERSE REACTION INFORMATION FOR NEWER ANTIepileptic drugs (AEDs) is frequently changed, so physicians should be aware of these updates when prescribing these agents, according to Howard P. Goodkin, MD, PhD, assistant professor of neurology in the departments of neurology and pediatrics at the University of Virginia, Charlottesville. He led a study of 8 AEDs approved by the FDA from 1993 to 2000, showing that more than 3 dozen post-marketing safety label modifications were made in recent years, including 3 black box warnings.

His team followed the safety labeling modifications from time of FDA approval until 2005 for felbamate (Felbatol), gabapentin (Neurontin), lamotrigine (Lamictal), levetiracetam (Keppra), oxcarbazepine (Trileptal), tiagabine (Gabitril), topiramate (Topamax), and zonisamide (Zonegran). Thirtyeight safety-labeling modifications were made during this time, and each drug had at least 1 labeling change (median changes, 5; range, 1 to 12). The majority of label changes were made within the first 6 years after these drugs had been approved. Most of the label changes were brought about by the results from clinical trials conducted by the medication's manufacturer.

While most of these drugs offer patients better treatment than older therapies, there is limited knowledge of their adverse effects at the time of approval. For example, felbamate, which was originally studied in fewer than 5000 adults, was first marketed in 1993. Within a year after the introduction of the product, a black box warning about hepatotoxicity was added to the product labeling.

In general, studies for all drugs have become smaller and shorter, so the number of drugs receiving post-marketing safety labeling or being pulled from the market is increasing.

The study is soon to be published in Neurology. The current citation is: Buck ML, Gurka MJ, Goodkin HP. Postmarketing modifications in the safety labeling of the new antiepileptics. Neurology. In press.